The SSRI drugs used to treat depression and anxiety are known to cause sexual side effects in many users. SSRIs include Paxil, Zoloft Prozac, Effexor, Lexapro, and others. It is fairly common for patients to complain of low libido, dampening sexual desire and even decreased ability to have orgasm with these medications. The cause of these reactions is not known and there is no way to predict which patients will have these side effects. In my experience it is a rare patient that maintains their usual sexuality on SSRIs.
Many physicians do not feel comfortable talking to patients about the possibility of sexual side effects of SSRIs and they worry that warning patients might even “trigger” the change in sexuality. They also worry that patients who need the medication might decide not to take it and the depression will worsen.
Researchers at the University of Texas at Austin looked at educating patients about the sexual side effects of SSRIs and found that patients who were educated in advance reported less sexual dysfunction at follow-up visits compared to controls. Patients who attributed their sexual problems to their medications rather than blaming themselves were less likely to report sexual dysfunction.
Since many patients with depression blame themselves for problems, perhaps knowing that the medications are the cause, helps them manage any side effects that do occur.
This study points to the fact that doctors should discuss this side effect with patients. There are ways to deal with it (adding Wellbutrin, taking drug holidays, switching medications) but certainly understanding the cause helps patients understand symptoms and where they arise.